So, you’ve been prescribed Ritalin to get some relief for ADHD or narcolepsy, but instead of feeling focused and centred, you’re finding yourself feeling drowsy and tired throughout the day? You’re not alone! But don’t be in a rush to blame it all on your medication just yet. In this article, we’ll be delving into the causes of this adverse reaction.
Ritalin ( Trusted SourceRitalin Oral: Uses, Side Effects, Interactions, Pictures, Warnings & Dosing - WebMD Find patient medical information for Ritalin oral on WebMD including its uses, side effects and safety, interactions, pictures, warnings and user ratings. www.webmd.com ) is a stimulant that is most often prescribed to promote higher concentration levels and wakefulness, and to prevent uncontrollable sleeping episodes throughout the day. If you’re one of the few patients that is having an unusual reaction to the drug, you may be wondering: can Ritalin make you tired? Read on to find out the reasons behind this rare effect, and what to do in case Ritalin is, indeed, the culprit behind your sluggishness and lethargy.
Although tiredness is not a typical reaction to this substance, a quick Google search will reveal that many people are asking this question and also experience the side effect. Even though Ritalin’s intended function is, in fact, to make you less exhausted and sleepy (and more focused and tuned in) throughout the day, in some rare cases it can actually have the opposite effect. Here are some potential reasons for this unusual reaction:
- You’re taking a low dosage, or not taking it frequently enough. In order to experience it’s full benefits, you need to take it regularly and ideally, at the same time each day – this helps your body to adjust and gives it a sense of routine, which will help the medication achieve its maximum effect.
- You need to change medication – talk to your healthcare provider about switching to Adderall, for example. Your brain’s unique biochemistry may be less responsive to Ritalin.
- You could be mistaking the calmness in your head for tiredness. If you’re used to having your attention being quite dispersed, and your thoughts running at a hundred miles an hour, the increased focus and “slowing down” of mental processes may make you feel like you’re tired.
- The medication has a different effect on you, in comparison to the majority of patients. Trusted SourceMedscape: Medscape Access www.medscape.org found that for some adults with ADHD, methylphenidate can actually improve sleep patterns.
Ways to stop feeling tired:
Get a good night’s sleep!
You may just be drowsy because you’re not getting proper sleep. Ritalin’s function is not to make you feel less tired – but it does work to keep you awake and focused, and to prevent you from falling asleep. So if you’re sleep deprived, chances are your body is going to make you well aware of this, and although you may be alert, you’ll feel lethargic at the same time.
In order to get the best night’s sleep and feel refreshed, kit out your bedroom. If you have trouble with falling asleep, find a fluffy king size pillow for optimum comfort and support. Trying to fall asleep when you’re restless and lying in an awkward position also won’t help the situation, but a soothing waterbed mattress will have you falling asleep in seconds and give you a rejuvenating sleeping experience each and every night!
Talk to your doctor
This is perhaps the most important point. It’s important to keep your doctor in the loop regarding your experience of taking any new medication. Make sure to detail how you feel throughout the day. Keep a small diary over a short period of time, with information on what you experience after taking your dose, when you’re taking Ritalin and any other small details that could be relevant. This will give your doctor a clearer picture of how your body is responding to the drug and help him or her to figure out the best resolution going forward. Your dosage may be changed, or you may have to be switched to another medication.
Consult with a health professional if the medication you’ve been prescribed is not having the desired effect. Don’t try to self-medicate or change the dosage without consulting your doctor first. Finally, if Ritalin is making you feel tired, make sure you’re getting enough rest, and that your sleeping area is the most comfortable and sleep-encouraging that it can be!